Thunderstorm Wind, Republic
- When
- August 18, 2:15 PM CST
- Where
- Republic County, Courtland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.783, -97.900
3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 18, 3:02 AM CST, 11 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 402 AM CDT MON AUG 18 2003 HOT TEMPERATURES CONTINUE TO BE THE MAIN CONCERN TODAY AND TUESDAY WITH SOME CHANCES FOR RAIN CREEPING INTO THE FORECAST OVER NEXT SEVERAL DAYS. WATER VAPOR IMAGERY SHOWS UPPER LOW DROPPING SOUTH THROUGH WESTERN WYOMING. INCREASING DYNAMICS/SOUTHWEST WINDS ALOFT AND LLJ ALL INTERACTING TO PRODUCE WIDELY SCATTERED THUNDERSTORMS OVER WESTERN PLAINS WITH RECENT LIGHTNING ACTIVITY NOTED IN LLJ AXIS FROM NERN TX PANHANDLE TO NEAR LEXINGTON IN SOUTHERN NEBRASKA. IR SATELLITE SHOWING CONSIDERABLY MORE CLOUDS AS WELL THIS MORNING OVER WESTERN PLAINS AND ETA/AVN MODEL TIME SECTIONS INDICATING WILL SEE A FAIR AMOUNT OF CIRRUS TODAY. THE CIRRUS...IF DENSE ENOUGH...COULD HELP TO HOLD TEMPERATURES DOWN A FEW DEGREES FROM YESTERDAY DAYS READINGS...BUT WOULDNT BET ON IT AND WILL BE GOING WITH HIGHS ABOUT SAME AS YESTERDAY..IN THE 100 TO 105 DEGREE RANGE. WILL ALSO INTRODUCE SLIGHT CHANCE POPS INTO NORTH CENTRAL ZONES FOR LATE IN THE AFTERNOON AS ETA/GFS MODELS AND MOS GUIDANCE SHOWING MAY HAVE ENOUGH FORCING TO POP A FEW THUNDERSTORMS IN STRONGER LLJ AXIS OVER CENTRAL KANSAS. FOR TONIGHT...WILL SPREAD SLIGHT CHANCE POPS ACROSS NORTHERN CWA COUNTIES BORDERING NEBRASKA AS LLJ KICKS IN AGAIN AND ETA SPREADING QPF ACROSS NORTHERN COUNTIES. ON TUESDAY...YET ANOTHER HOT DAY EXPECTED AS FRONT/TROUGH WILL STAY WELL TO THE WEST...ALLOWING FOR BRISK SOUTHWEST WINDS TO BLOW ACROSS AREA. WILL CONTINUE WITH CLIMATOLOGICALLY DRY FORECAST FOR DAYTIME TUESDAY...THEN GO WITH SLIGHT CHANCE POPS FOR TUESDAY NIGHT AND WEDNESDAY WHEN SHOULD HAVE BEST CHANCES FOR RAIN AS UPPER TROUGH AND FRONT APPROACH AREA. STILL LOOKING FAIRLY HOT...BUT WITH MORE CLOUDS...TEMPERATURES SHOULD BE KNOCKED DOWN INTO THE UPPER 90S FOR HIGHS. WILL CONTINUE WITH DRY FORECAST FOR WEDNESDAY NIGHT FOR NOW ALTHOUGH MODELS CONTINUING TREND OF SLOWING DOWN PROGRESSION OF UPPER TROUGH/ FRONT ACROSS CWA. STILL LOOKING LIKE SOME COOLING FOR THURSDAY INTO SATURDAY. HOWEVER...NOT GOING TO JUMP ON THE GFS BAND WAGON JUST YET AS ECMWF NOT SHOWING NEARLY AS MUCH COOLING...IMPLYING HIGH TEMPERATURES MAY NOT GET ANY LOWER THAN THE LOWER 90S. .TOP...NONE. 38
KSZ008>012-020>024-026-034>040-054>056-058-059-191000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 220 PM CDT MON AUG 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO SPREAD NORTHEAST INTO NORTH CENTRAL KANSAS THIS AFTERNOON AND EVENING. SOME STORMS MAY BE SEVERE. THE PRIMARY THREAT WILL BE DAMAGING WINDS ALTHOUGH LARGE HAIL IS ALSO POSSIBLE. VERY HOT TEMPERATURES CAN BE EXPECTED AGAIN THIS AFTERNOON WITH HIGHS REACHING THE 100 TO 105 DEGREE RANGE WHILE HEAT INDICES WILL BE IN THE 102 TO 108 DEGREE RANGE. IF YOU PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE TO THE HEAT AND ALSO AVOID STRENUOUS PHYSICAL ACTIVITY. YOUR BODY CAN LOSE UP TO A GALLON OF WATER AN HOUR THROUGH PERSPIRATION. DRINK PLENTY OF WATER TO AVOID DEHYDRATION. WEAR LIGHTWEIGHT...LIGHT COLORED AND LOOSE FITTING CLOTHING. THE RANGELAND FIRE DANGER WILL REACH THE EXTREME CATEGORY OVER NORTH CENTRAL KANSAS TODAY...WHERE ALL OUTSIDE BURNING SHOULD BE AVOIDED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE HOT WEATHER WILL CONTINUE TUESDAY AND WEDNESDAY ACROSS THE AREA. HEAT INDICES WILL REACH THE 102 TO 107 DEGREE RANGE TUESDAY AFTERNOON...AND 100 TO 105 DEGREE ON WEDNESDAY. THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS THE AREA TUESDAY NIGHT AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING OVER NORTH CENTRAL KANSAS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
The Grand Island radar (KUEX), 75 km away, was scanning. The volume nearest the first event began at 20:15 UTC.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369042, 5369043, 5369044.